Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 87, NWS Topeka, KS

August 1, 2007Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 1, 2007, 9:46 PM CDT for Washington County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 9:46 PM CDT (02:46 UTC)
Expired
Aug 2, 2007, 12:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:54 PM CDTHEAVY RAIN 0.91 Sw Haddam, KSMEASURED RAINFALL FELL IN 40 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 020249
FFWTOP
KSC201-020545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN AND CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL HAS STALLED OUT 
ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY.  RAINFALL RATES OF 1 
TO 2 INCHES PER HOUR ARE POSSIBLE ACROSS PORTIONS OF WESTERN AND 
CENTRAL WASHINGTON COUNTY.  DUE TO RECENT HEAVY RAINFALL...RUNOFF 
FROM THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO PRODUCE FLASH 
FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...
  MORROWVILLE...
  HOLLENBURG...
  HADDAM...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3957 9736 3956 9692 3999 9693 4000 9736

$$
1 follow-up statement
000 
WGUS73 KTOP 020435
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT WED AUG 1 2007

KSC201-020445-
WASHINGTON-
1135 PM CDT WED AUG 1 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON
COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3957 9736 3956 9692 3999 9693 4000 9736

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:10 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 1, 4:10 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT WED AUG 1 2007

.DISCUSSION...

TONIGHT AND THURSDAY...HAVE POSTED A FLASH FLOOD WATCH ALONG
NORTHERN BORDER BEGINNING LATER TONIGHT THROUGH MIDDAY THURSDAY.
HIGH PRECIPITABLE WATER VALUES...RELATIVELY LOW ANTECEDENT
INDICES...AND LOW FLASH FLOOD INDICES WITH LOW LVL BNDRY
APPCHG...WOULD SUGGEST THIS AREA MAY BE BEST BET FOR HEAVY FLASH
FLOOD PRODUCING RAIN. PCPN MAY EVEN LINGER INTO THURSDAY
AFTERNOON...AND MAY NEED TO BE EXTENDED LATER...BUT FOR NOW...IS A
GOOD FIRST PASS. TEMPERATURES WILL CONTINUE NEAR PERSISTENCE
VALUES...PERHAPS A BIT LOWER TMRW WITH PCPN AND CLOUDS. BNDRY
BECOMES RATHER DIFFUSE OUR AREA BY TMRW AFTN...AND THAT MAY BE
ENOUGH TO PRECLUDE HEAVIER RAIN IN THE AFTERNOON. BUT KEPT HIGHER
POPS THROUGH THE DAY WITH SOME DOUBT IN HOW DIFFUSE BNDRY WILL
BECOME...AT LEAST BEFORE TMRW EVENING.

FOR THE THURSDAY NIGHT FRIDAY NIGHT PERIOD FORECAST CONCERNS ARE
PRECIPITATION CHANCES WITH FRONT IN THE AREA AND POSITION OF FRONT
KEY HERE AND HANDLED DIFFERENTLY BY MODELS...GFS FASTER TO DROP
FRONT ACROSS CWA BUT THEN BOTH SLIP BOUNDARY INTO SOUTHERN PORTIONS
OF CWA WHERE IT WEAKENS...THEN GRADUALLY LIFTS NORTH AGAIN FRIDAY
NIGHT INTO SATURDAY. WITH LOW LEVEL CONVERGENCE AND OVERRUNNING OVER
THE BOUNDARY THURSDAY NIGHT...HAVE KEPT POPS IN THE 30 TO 40 PERCENT
RANGE...WITH BOTH GFS/NAM FAVORING THE HIGHER POPS WEST.  KEEPING
POPS IN AT LEAST THE 30 PERCENT RANGE ON FRIDAY AND EARLY FRIDAY
NIGHT AS BOUNDARY IN VICINITY AND MODELS MOVING A SHORTWAVE OVER THE
TOP OF THE RIDGE AND ACROSS THE AREA DURING THE NIGHT TIME HOURS
FRIDAY NIGHT. LATER MODEL RUNS HOPEFULLY WILL HAVE BETTER
POSITIONING ON UPPER SUPPORT AND FRONT TO BETTER DEFINE POPS.  WENT
CLOSER TO THE COOLER GUIDANCE NUMBERS FOR HIGHS FRIDAY GIVEN
EXPECTED CLOUD COVER AND AT LEAST SCATTERED PRECIPITATION.

HIGHS MID TO UPPER 80S NORTH TO AROUND 90 SOUTH. COULD BE COOLER IF
PRECIPITATION MORE WIDESPREAD.  PRECIPITABLE WATER VALUES ON BOTH
MODELS THROUGH THE THIS PERIOD VERY HIGH...A LITTLE OVER 2 INCHES ON
FRIDAY AND 1.5 TO 2 INCHES FRIDAY NIGHT INTO SATURDAY SO LOCALLY
HEAVY RAINFALL STILL POSSIBLE.

FOR THE WEEKEND PERIOD...UPPER RIDGE BUILDS ACROSS THE AREA AND
LOOKS TO BE MAINLY HOT AND DRY...ALTHOUGH DEWPOINTS STILL FAIRLY
HIGH.  H850 MB TEMPS IN THE 22 TO 26 DEGREE C RANGE.  HAVE HIGHS IN
THE LOW TO MID 90S ON SATURDAY AND MID TO UPPER 90S ON SUNDAY.

FOR THE MONDAY THROUGH WEDNESDAY TIME PERIOD.  UPPER RIDGE SLIDES
EAST OF AREA WITH SOUTHWEST FLOW ALOFT.  WITH AFTERNOON HEATING AND
INSTABILITY...MORE OF A SUMMER LIKE PATTERN OF LATE AFTERNOON AND
EVENING THUNDERSTORM POTENTIAL SETTING UP. FLY IN OINTMENT HERE MAY
BE MID LEVEL CAPPING WITH WARM AIR ALOFT.  GFS HINTING OF SHORTWAVE
ENERGY ADDING SOME ADDITIONAL CONVECTIVE HELP FOR TUESDAY NIGHT INTO
WEDNESDAY.  AFTER COORDINATION WITH SURROUNDING OFFICES...MOST FELT
SOME POTENTIAL FOR AT LEAST ISOLATED PRECIPITATION CHANCE THIS
PERIOD AND HAVE THUS INTRODUCED SOME SLIGHT CHANCE POPS.  HIGHS
MONDAY IN THE MID TO UPPER 90S AGAIN BUT WITH MORE CLOUDS EXPECTED
AND POSSIBLE CONVECTION...WENT LOW TO MIDDLE 90S FOR TUESDAY AND
WEDNESDAY.

PF

&&

.AVIATION...

SCT025-040 CU THROUGH THE EARLY AFTERNOON HOURS...AND SCT100 TO
ACCOUNT FOR DISSIPATING MVC TO THE NORTH. BY 22Z...SEE AMPLE DAYTIME
HEATING ALONG SAME SHEAR AXIS AS THE PAST FEW DAYS..AND WEAK WAVE AS
IT DROPS SE-WARD COULD LEAD TO POP-UP TSRA AROUND TOP/FOE/MHK...BUT
BECAUSE OF UNCERTAINTY IN PLACEMENT OF CELLS WILL ONLY INCLUDE VCTS
THROUGH SUNDOWN. LL MOISTURE POOLING AND LIGHT WINDS AHEAD OF
ADVANCING COLD FRONT ESTABLISHES SIMILAR CONDITIONS TO THIS
MORNING...RESULTING IN INCLUSION OF 4SM BR AT EACH SITE...WHICH MAY
DIP BRIEFLY DOWN TO IFR CONDITIONS 12-14--THOUGH NOT CONFIDENT
ENOUGH TO INCLUDE ATTM. LATER SHIFTS WILL HAVE TO ASSESS
EXTENT/FORWARD PROPAGATION OF COLD FRONT...WHICH COULD HELP TSRA
DEVELOPMENT PRIOR TO PROGGED 15Z VCTS THURS MORNING.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NORTHERN BORDER
COUNTIES AND CLOUD COUNTY 06Z TNGT THROUGH 18Z THURSDAY.

&&

SK/EK/PF
Hazardous weather outlook, Aug 1, 4:51 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED AUG 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-021500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 PM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE FAR NORTHERN COUNTIES
OF NORTHEAST KANSAS DOWN THROUGH CLOUD COUNTY IN NORTH CENTRAL
KANSAS...FROM AFTER MIDNIGHT THROUGH 1 PM THURSDAY. SEE THE
APPROPRIATE WATCHES AND STATEMENTS FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT WITH THE BETTER
CHANCES OVER THE NORTHERN COUNTIES. LOCALLY HEAVY RAIN AND
FLOODING PROBLEMS WILL BE POSSIBLE BUT THE MORE WIDESPREAD
FLOODING POTENTIAL WILL BE OVER THE NORTHERN COUNTIES AND THUS THE
ISSUANCE OF THE FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE ACROSS THE
AREA THURSDAY INTO THURSDAY NIGHT...AND AGAIN FRIDAY INTO FRIDAY
NIGHT. DEPENDING ON THE EXTENT OF THE RAINFALL THROUGH THURSDAY
MORNING...THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED IN TIME
AND COVERAGE.

A SLIGHT CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA MONDAY AND
TUESDAY OF NEXT WEEK...FAVORING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:10 AM CDTFlash Flood WarningTOPRepublic3 hr
Aug 2, 4:22 AM CDTRiver Flood WarningTOPMarshall40 hr
Aug 2, 9:46 AM CDTRiver Flood WarningTOPMarshall, Washington23 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.